SSRIs: Withdrawal is Sometimes More Severe Than the Original Problem.

NOTE FROM Ann Blake-Tracy (www.drugawareness.org):

Although this article at least acknowledges the problem with
rebound where the initial problem seems like nothing compared to the withdrawal

effects and rebound effects, it does not address the seriousness of withdrawal.
What is described here sounds like a piece of cake compared to what so many go
through in antidepressant withdrawal!

The FDA warns that abrupt withdrawal can possibly lead to
suicide, hostility or psychosis – generally a manic psychosis. Those are hardly

the milder withdrawal effects mentioned below! ALWAYS withdraw very, very
gradually so that you only have to deal with these milder withdrawal
effects.

________________________________
Paragraph two reads:  “It seems hard to imagine that

stopping a medicine could trigger the same symptoms it was
supposed to treat.
Sometimes the reaction is actually
more severe than the original problem.

Paragraph nine
reads:  “Another class of medications that can trigger withdrawal

includes antidepressants such as Celexa, Effexor, Paxil and
Pristiq.
Many people who quit these drugs experience  ‘brain
zaps,’  dizziness or the sensation of having their  ‘head in a
blender,’ along with shivers, high blood pressure or rapid heart rate.”

http://www.sgvtribune.com/living/ci_13913666

Rebound symptoms may keep many on drugs

Posted: 12/02/2009 10:46:51 PM PST

When people take
certain drugs for anxiety, insomnia, heartburn or headache, they are trying to
ease their discomfort. They surely don’t intend to make things worse, yet
sometimes that is what happens when they go off the medication.

It seems
hard to imagine that stopping a medicine could trigger the same symptoms it was
supposed to treat. Sometimes the reaction is actually more severe than the

original problem.

Doctors occasionally have difficulty recognizing this
rebound effect, because they may assume that the patients’ difficulties are
simply the return of the original symptoms.

During the 1970s, Valium and
Librium were two of the most commonly prescribed drugs in America. These popular
tranquilizers eased anxiety and helped people sleep.

When they were
stopped abruptly, however, some people developed withdrawal symptoms that
included severe anxiety, agitation, poor concentration, nightmares and insomnia.
Many doctors just couldn’t imagine that such symptoms might persist for weeks,
since these drugs are gone from the body within several days. Nowadays, the

withdrawal syndrome from benzodiazepines like Ativan (lorazepam), Valium
(diazepam) and Xanax (alprazolam) is well-recognized.

Other drugs also
may cause unexpected withdrawal problems. Quite a few people have trouble
stopping certain heartburn drugs. Here’s an example from one reader: “I have
been taking Protonix for heartburn for about six months. After learning of

potential ill effects from long-term use, I tried to stop taking it. After
about a week, I had to start taking it again due to severe heartburn – the
rebound effect, I suppose. I asked my provider how I should go about
discontinuing its use, but she did not know.”

Many physicians assumed
that severe heartburn upon discontinuation was the reappearance of the

underlying digestive problem. In the case of medications such as Aciphex,
Nexium, Prevacid, Prilosec and Protonix, however, an innovative study
demonstrated that perfectly healthy people suffer significant heartburn symptoms
they’d never had before when they go off one of these drugs after two months of
taking them (Gastroenterology, July 2009).

In addition to
benzodiazepines and heartburn medicines, other drugs can cause this type of
rebound phenomenon. Decongestant nasal sprays are notorious for causing rebound
congestion if used longer than three or four days. We have heard from people who
got hooked and used them several times a day for years.

Another class of
medications that can trigger withdrawal includes antidepressants such as Celexa,
Effexor, Paxil and Pristiq. Many people who quit these drugs experience “brain
zaps,” dizziness or the sensation of having their “head in a blender,” along
with shivers, high blood pressure or rapid heart rate.

All these
medications have two things in common: Stopping suddenly triggers a rebound with
symptoms similar to those of the original problem, and providers have very
little information on how to ease their patients’ withdrawal difficulties.

Patients deserve a warning before starting a drug that may be difficult
to stop. Providers should learn how to help patients stop a medication when they
no longer need it.

Joe Graedon is a pharmacologist. Teresa Graedon holds
a doctorate in medical anthropology and is a nutrition expert. Write to them in
care of their Web site: www.PeoplesPharmacy.com

512 total views, no views today

Effexor: Insomnia & Night Sweats + Withdrawal & Brain Zaps: Peoples Pharmacy

Paragraph two reads:  “After cutting my dose in
half,
I have had brain zaps (impossible to explain) and
pressure in my ears.”

http://www2.timesdispatch.com/rtd/lifestyles/local_other/article/S-PHAR06_20090902-190006/290023/

Q:I have been taking Effexor XR for two
years. At first I was pleased that it relieved the anxiety, depression and
excessive worrying I had been suffering. Then I began experiencing insomnia and

night sweats and decided to taper off this antidepressant.

After cutting
my dose in half, I have had brain zaps (impossible to explain) and pressure in
my ears.

Answer: Many people find that antidepressants such as Effexor
(venlafaxine), Cymbalta (duloxetine), Lexapro (escitalopram), Paxil (paroxetine)
and Zoloft (sertraline) are helpful for depression. But there can be a dark
side.

Stopping this type of drug can lead to withdrawal symptoms such as
dizziness, headaches, insomnia, anxiety, sweating, visual disturbances and
difficulty concentrating. Many people complain of shocklike sensations in their
head (brainzaps” or “shivers”).

522 total views, no views today

Effexor/SSRI Withdrawal: Brain Zaps: Peoples Pharmacy

Paragraph two reads:  “After cutting my dose in half, I have had brain zaps (impossible to explain) and pressure in my ears.”

http://www2.timesdispatch.com/rtd/lifestyles/local_other/article/S-PHAR06_20090902-190006/290023/

Q:I have been taking Effexor XR for two years. At first I was pleased that it relieved the anxiety, depression and excessive worrying I had been suffering. Then I began experiencing insomnia and night sweats and decided to taper off this antidepressant.

After cutting my dose in half, I have had brain zaps (impossible to explain) and pressure in my ears.

Answer: Many people find that antidepressants such as Effexor (venlafaxine), Cymbalta (duloxetine), Lexapro (escitalopram), Paxil (paroxetine) and Zoloft (sertraline) are helpful for depression. But there can be a dark side.

Stopping this type of drug can lead to withdrawal symptoms such as dizziness, headaches, insomnia, anxiety, sweating, visual disturbances and difficulty concentrating. Many people complain of shocklike sensations in their head (brainzaps” or “shivers”).

521 total views, no views today